| Model Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/06/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection.Additional event specific information was not provided.
Additional Manufacturer Narrative
Correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6) 21, not on (b)(6) 21.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: incisional herniorrhaphy with mesh, 8 x 6 cm.Excisional biopsy of right inguinal lymph node.Implant: gore® dualmesh® biomaterial (1dlmc02/04431602) implant date: (b)(6) 2007 (hospitalization unknown) on (b)(6) 2007: (b)(6) medical center.(b)(6) , md.Operative report.Resident surgeon: (b)(6), md.Anesthetic: general.Indications for surgery: swiss cheese defect in the upper midline incision with 3 separate hernias.Prior herniorrhaphy with mesh intact caudally.Operative findings: mr.(b)(6) is a 38-year-old caucasian man who presented to (b)(6) clinic with complaints of abdominal pain secondary to a recurrent incisional hernia.The patient has remote history of right hemicolectomy done with which resulted in an initial incisional hernia that was repaired by another surgeon with mesh.The patient now had a recurrent incisional hernia cephalad to the prior repair.We discussed with the patient the risks, benefits, and alternatives to a herniorrhaphy with mesh.He understood, asked questions, which we addressed, and has requested to proceed with the operation.Procedure in detail: ¿mr.(b)(6) was brought to the surgical theatre and placed supine on the operating room table.The patient had plexi-pulse boots placed, as well as monitoring devices.The patient was then uneventfully induced under general anesthesia and orally intubated.The patient¿s abdomen, perineum, and right groin were prepped and draped in a sterile way.An incision measuring approximately 10 cm was made anterior to the hernia sac and carried down through the subcutaneous tissue and fat with electrocautery.Three hernias were identified and an excellent rim of normal fascia was cleared with electrocautery.At this point the hernia sac was dissected free from the hernias and reduced into the peritoneum.At this point the hernia opening measured 8 x 6 cm.An appropriate size dual mesh was cut and sutured into place with 4-0 prolene to the fascial edge.The hernia was fixed in an inlay type fashion.One then turned his attention to the right inguinal area.An incision was made anterior to the palpable mass and carried down through the subcutaneous tissues and fat with electrocautery until the palpable lymph node was found.The lymph node was grasped with an allis clamp and then dissected away from its attachments with electrocautery.The pedicle was controlled with electrocautery.The right inguinal wound was then copiously irrigated and hemostasis was confirmed.That wound was closed in 2 layers with the skin being reapproximated with 4-0 nylon.One then turned his attention back to the midline wound and it was irrigated until the effluent ran clear and meticulous hemostasis was confirmed with electrocautery.This wound was then closed with 4-0 nylon sutures.The patient was uneventfully reversed from general endotracheal anesthesia and taken to the postanesthesia care unit awake, extubated, and hemodynamically normal.¿ specimens: none.Complications: none.Estimated blood loss: 30 ml.On (b)(6) 2007: (b)(6) hospitals and clinics (b)(6).Implant sticker.Implant: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 04431602.W.L.Gore & associates.¿ the records confirm a gore® dualmesh® biomaterial (1dlmc02/04431602) was implanted during the procedure.Explant procedure: removal of mesh.Explant date: (b)(6) 2007 (hospitalization unknown) on (b)(6) 2007 (b)(6) medical center.(b)(6) , md.Operative report.Resident surgeon: (b)(6) , md.Anesthetic: general endotracheal anesthesia.Specimen: infected mesh.Cultures: were sent.Findings: infected mesh with mesh purulent material.Preoperative diagnosis: infected mesh status post incisional hernia.Postoperative diagnosis: infected mesh status post incisional hernia repair.Indication: the patient is a 58-year-old white male who had previous history of incisional hernia repair with mesh.Unfortunately, there was a skin dehiscence and part of the mesh was exposed.We tried nonoperative management at the beginning, but then there were signs of infection of the mesh, and for that reason, we proceeded to remove the infected mesh.The patient was described all the risk, benefits, and alternative to the procedure.He appeared to understand and agreed to proceed.Procedure in detail: ¿the patient was taken to the operating room.He was placed in supine position and general endotracheal anesthesia was induced without complication.His abdomen was prepped and draped in normal sterile fashion, and perioperative antibiotics were given.Incision of the wound proximally and distally from the open wound was made, and immediately we expressed pus, and it was sent for culture.Then with appropriate dissection, we are able to identify the edge of the fascia with the mesh and were able to remove the stitches which were attaching the mesh with the fascia.The mesh was removed with ease, and the mesh was not attached to any bowel.Actually, under the mesh, there was a nice granulation tissue area and the course of the fascial defect was around 4 cm x 6 cm.At that point, since there was infection, we did not think it was wise to place another mesh.For that reason we irrigated the wound appropriately and we created some superficial flaps and we were able to close the wound with interrupted 0 prolene sutures, and we were able to place a dry packing into the wound.At that point, a sterile dressing was applied.The patient was extubated and was taken to the pacu is stable condition.¿ relevant medical information: on (b)(6) 2007 (b)(6) hospital and clinics department of pathology.(b)(6) , md; (b)(6) , md.Pathology.Specimen (s) received: infected mesh.Clinical history: 30 year old with wound ___ status post ventral hernia repair.Operative diagnosis: removal of mesh.Gross description: the specimen designated as ¿infected mesh¿ is received in a container filled with formalin and labeled with the patient¿s name and medical record number.The specimen consists a rectangular piece of surgical mesh which measures 9.0 x 5.0 x 0.1 cm.The specimen appears intact, and no tissue is grossly identifiable with the specimen.Final pathologic diagnosis: surgical mesh, removal: synthetic mesh.Foreign body, treatment device.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.